Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 54, NWS Las Vegas, NV

September 7, 1996San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 1996, 4:25 PM PDT for San Bernardino County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1996, 4:25 PM PDT (23:25 UTC)
Expired
Sep 7, 1996, 5:30 PM PDT
In force
65 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 072327
FFWLAS
CAC071-080030-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT SAT SEP 7 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  530 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN EAST CALIFORNIA
 
   ...CENTRAL SAN BERNARDINO COUNTY
 
AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM ABOUT 20 MILES EAST OF DAGGETT AND JUST
SOUTH OF INTERSTATE 40.  THE STORM WAS MOVING NORTHEAST AT 10 TO
15 MPH.
 
PERSONS TRAVELLING ALONG INTERSTATE 40 BETWEEN LUDLOW AND DAGGETT
SHOULD KEEP KEEP CLOSE WATCH ON THIS SEVERE THUNDERSTORM.  THE
STORM IS LIKELY PRODUCING HAIL...STRONG WINDS CAUSING REDUCED
VISIBILITIES AND DANGEROUS LIGHTNING.  VERY HEAVY RAIN IS ALSO
FALLING WITH THIS STORM AND FLASH FLOODING OF NORMALLY DRY WASHES
AND LOW LYING AREA IS QUITE LIKELY OR ALREADY OCCURRING.
 
DO NOT CROSS FLOODED ROADWAYS IN YOUR VEHICLE.  REMEMBER FLASH
FLOODING CAN OCCUR MILES FROM WHERE THE RAIN IS ACTUALLY FALLING.
STAY TUNED TO THIS STATION FOR FURTHER UPDATES FROM THE
NATIONAL WEATHER SERVICE.
6 
SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:33 PM PDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 7, 2:33 PM PDT, 1 hour 52 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT SAT SEP 7 1996

RATHER ACTIVE AFTN ACRS SRN PTNS OF THE CWA.  KESX RADAR SHOWED TRWS
FIRING MAINLY ACRS THE HIR ELEVATIONS...INCLUDING THE SHEEP RANGE AND
MCCULLOUGH RANGE IN NEVADA...THE NEW YORK AND PROVIDENCE MTNS IN SE
CALIFORNIA...AND THE HULALAPAI MTNS IN NW ARIZONA.  TRWS GENERALLY WERE
DRIFTING E ARND 10 MPH.  ACRS NRN PTNS OF CWA WHERE MSTR WAS
LIMITED...SCT CU HAD DVLPD.  FSCT ACRS CWA THRU MON DEPENDENT ON
POSITION OF UPR HI.  12Z MDLS ALL AGREE ON THE CONTINUATION OF A LOW
GRADE MONSOON PATTERN ACRS THE FSCT RGN.  BELIEVE SUN WL BE THE MORE
ACTIVE OF THE TWO DAYS ACRS ERN PTNS OF THE CWA AS AREA OF HIR MSTR
...THETA E AND INSTABILITY...WHICH CURRENTLY EXTND FROM NW ARIZONA NWD
INTO EXTREME SRN NEVADA...SHIFTS SLOLY WWD INTO CNTRL AND SRN CALIFORNIA
AND DECREASES IN MAGNITUDE THRU MON.  DURING THE EXTND PD...A H5 TROF
WL APCH THE W CST AS A UPR HI RMNS IN THE FOUR CORNERS VICINITY.  A
LITTLE DRYING MAY TRY TO WORK INTO WRN PTNS OF THE CWA THU AS SW FLO
BEGINS TO KICK IN...BUT ERN PTNS LIKELY TO HOLD ON TO SOME MSTR AND CHC
OF AFTN/EVE CONVECTION THRU THE PD.  LABS 111-. MATUSIEWICZ

In the hours before

Local storm report, Sep 7, 10:47 AM PDT, 5 hours 38 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS, NV
1047 AM PDT SAT SEP 07 1996

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    50 SSE LAS VEGAS MC CARRA NV   1 INCH HAIL
09/07/96   CLARK                          1.00 INCH HAIL AND .78
                                          INCHES OF RAIN REPORTED BY
                                          NATIONAL PARK SERVICE.

0530 AM    45 S KINGMAN MOJAVE CO A  AZ   WIND DAMAGE
09/07/96   MOHAVE                         WIND DAMAGE NORTH SIDE OF
                                          LAKE HAVASU CITY.  SMALL
                                          TREES AND FENCE BLOWN DOWN.
       l                                   SEVERAL FLAG POLES BENT
                                          OVER.
Special weather statement, Sep 7, 2:14 PM PDT, 2 hours 11 minutes before
NVZ009-AZZ001>003-CAZ019-072315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT (214 PM MST) SAT SEP 7 1996

...STRONG THUNDERSTORMS ONCE AGAIN FIRING UP ACROSS PORTIONS
OF THE CALIFORNIA DESERTS...EXTREME SOUTHERN NEVADA AND NORTHWEST
ARIZONA...

AT 205 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SEVERAL STRONG THUNDERSTORMS AROUND THE REGION.  THE STRONGEST
CLUSTER OF STORMS WAS OVER THE PROVIDENCE AND NEW YORK MOUNTAINS
SOUTH OF MOUNTAIN PASS AND BAKER OFF INTERSTATE 15.  ANOTHER
STRONG STORM WAS NEAR TWENTYNINE PALMS NEAR THE NORTH END OF
JOSHUA TREE NATIONAL MONUMENT.

IN SOUTHERN NEVADA...A STRONG THUNDERSTORM WAS NEAR THE TOWN OF
NELSON.  ACROSS MOHAVE COUNTY...A COUPLE STRONGER STORMS WERE
SOUTH OF WIKIEUP IN EXTREME SOUTHEAST MOHAVE COUNTY.  MOVEMENT
OF MOST OF THESE STORMS WAS EAST AT 10 MPH.

THESE THUNDERSTORMS ARE LIKELY PRODUCING BRIEF HEAVY RAIN...
SMALL HAIL...STRONG WINDS AND DANGEROUS LIGHTNING.  NORMALLY
DRY WASHES MAY ALSO BE FILLING WITH WATER AS SOME OF THESE AREAS
RECEIVED HEAVY RAIN LAST EVENING.  THUNDERSTORMS WILL CONTINUE
TO DEVELOP AROUND THE REGION INTO THIS EVENING.  TRAVELLERS
AND OUTDOOR ENTHUSIASTS SHO
ULD REMAIN UPDATED ON THE CURRENT
WEATHER CONDITIONS AND STAY TUNED TO THIS STATION FOR FURTHER
UPDATES FROM THE NATIONAL WEATHER SERVICE.

SKRBAC
Special weather statement, Sep 7, 3:35 PM PDT, 50 minutes before
NVZ009-AZZ002-003-CAZ019-080035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT (335 PM MST) SAT SEP 7 1996

...STRONG THUNDERSTORMS STILL NOTED ACROSS PORTIONS OF THE
CALIFORNIA DESERT...EXTREME SOUTHERN NEVADA AND SOUTHERN MOHAVE
COUNTY IN ARIZONA...

AT 325 PM PDT (325 PM MST)...RADAR AND SATELLITE PICTURES STILL
INDICATED SEVERAL STRONG THUNDERSTORMS AROUND THE REGION.  SOME
OF THE STRONGER CELLS CONTINUED AROUND THE PROVIDENCE MOUNTAINS
IN EASTERN SAN BERNARDINO COUNTY.  THE STORMS WERE BETWEEN KELSO
AND GOFFS OVER OR JUST NORTH OF THE PROVIDENCE MOUNTAINS STATE
RECREATION AREA.

OTHER STRONG THUNDERSTORMS EXTENDED FROM ABOUT 10 MILES NORTHEAST
OF DAGGETT TO JUST NORTHWEST OF LANDERS OFF HIGHWAY 247.  IN
EXTREME SOUTHERN NEVADA ONE STRONGER STORM WAS OVER THE MCCULLOUGH
RANGE ABOUT 30 MILES SOUTH OF LAS VEGAS.  IN SOUTHERN MOHAVE COUNTY
IN ARIZONA...A THE STRONGER THUNDERSTORMS CONTINUED ACROSS THE
FAR SOUTHERN PART OF THE COUNTY BETWEEN LAKE HAVASU AND WIKIEUP.

TRAVELLERS...CAMPERS AND ANYONE WITH OUTDOOR PLANS SHOULD KEEP
CLOSE WATCH ON THE WEATHER.  THESE STORMS ARE LIKELY PRODUCING
BRIEF HEAVY RAIN...SMALL HAIL...STRONG WIND GUSTS AND DANGEROUS
LIGHTNING.  THE NORMALLY DRY WASHES AROUND THE AREA MAY BE FLOWING
WITH SOME WATER.  PAY CLOSE ATTENTION TO WHERE YOU ARE IN RELATION
TO THE STORM AND DON'T STOP OR CAMP NEAR NORMALLY DRY WASHES.

OTHER THUNDERSTORMS WILL CONTINUE TO DEVELOP AROUND THE REGION
THROUGH THIS EVENING.  STAY TUNED TO THIS STATION FOR FURTHER
UPDATES FROM THE NATIONAL WEATHER SERVICE.

SKRBAC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:56 PM PDTFlash Flood WarningVEFSan Bernardino64 min
Sep 6, 10:56 PM PDTSevere Thunderstorm WarningVEFSan Bernardino64 min
Sep 7, 4:25 PM PDTSevere Thunderstorm WarningVEFSan Bernardino65 min

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.